question-icon

What causes elevated serum prolactin levels?

default
Posted on Wed, 18 May 2016
Question: Hello doctor,
I recently got my prolactin level checked and it was very high.of a level of 72.58 ng/ml. My lsh, fsh and tsh levels are in normal range.i suffer from chronic gerd and take medicines for it. My endocrinologist suggested that my Gastric meds would have caused the increased levels. He asked me to stop taking nexpro (esomeprazole) while putting me on cabgolin for a month. When can i resume taking nexpro tablets or should i stop it completely.
doctor
Answered by Dr. Chakravarthy Mazumdar (1 hour later)
Brief Answer:
My opinion about cabergoline

Detailed Answer:
Hello,

Thank you for the query and understand about your raised prolactin levels.

Why did you get the serum prolactin in the first place? Do you have milk/milk like substance oozing out of the breasts? Proton pump inhibitors like Esomeprazole are rarely reported to raise prolactin levels. The side effects of Ranitidine, Famotidine (have you taken them) are known to raise serum prolactin.

If I were your doctor I would have stopped using the suspected drug and would not start carbergoline if you do not have symptoms. Carbergoline is not indicated in drug induced or suspected prolactinemia.

So I think you better stop nexpro till the time the serum prolactin comes back to normal. You may take my opinion to your doctor.


Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Chakravarthy Mazumdar (33 minutes later)
I had heat flush and acne, so my gyn recommended a hormone test which indicated a high prolactin level. I do not have breast secretions. I have taken ranitidine in the past but not during the period the test was taken. I also take librax (chlordiazepoxide&clidinium bromide). I was advised to test my serum prolactin level after two months. Should i stop all sort of meds
doctor
Answered by Dr. Chakravarthy Mazumdar (26 minutes later)
Brief Answer:
Drug induced high serum prolactin a good possibility

Detailed Answer:
Hello,

Now it is clear that you had taken medicines that can increase the prolactin secretion from the brain. You had taken antipsychotics, ranitidine type medicines that could possibly increase prolactin.

I think it is better to stop these medicines but after letting your prescribing doctor know it. They can find alternatives.

Carbegoline, I am still not convinced in your case. It is better to take a second opinion from a different endocrinologist.

Thank you.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Chakravarthy Mazumdar (18 minutes later)
Thank you doctor.
doctor
Answered by Dr. Chakravarthy Mazumdar (16 minutes later)
Brief Answer:
close and rate

Detailed Answer:
Please close and rate my answer if you do not have any follow up questions.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Chakravarthy Mazumdar

General & Family Physician

Practicing since :2004

Answered : 1779 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes elevated serum prolactin levels?

Brief Answer: My opinion about cabergoline Detailed Answer: Hello, Thank you for the query and understand about your raised prolactin levels. Why did you get the serum prolactin in the first place? Do you have milk/milk like substance oozing out of the breasts? Proton pump inhibitors like Esomeprazole are rarely reported to raise prolactin levels. The side effects of Ranitidine, Famotidine (have you taken them) are known to raise serum prolactin. If I were your doctor I would have stopped using the suspected drug and would not start carbergoline if you do not have symptoms. Carbergoline is not indicated in drug induced or suspected prolactinemia. So I think you better stop nexpro till the time the serum prolactin comes back to normal. You may take my opinion to your doctor.